Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 184, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 16, 2023, 8:41 PM CDT for Martin County, Minnesota. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2023, 8:41 PM CDT (01:41 UTC)
- Expired
- Aug 16, 2023, 9:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Martin County, MN
The radar
The Minneapolis radar (KMPX), 157 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 9:00 PM CDT | HAIL 1 | 2 N Welcome, MN | Hail near to slightly larger than a quarter. |
| Aug 16, 9:10 PM CDT | HAIL 1 | 2 Wnw Fairmont, MN | Delayed report - Quarter size hail at fairgrounds, along with gusty winds that nearly blew away tents. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1800 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 13.3
The text
As transmitted.
553
WUUS53 KMPX 170141
SVRMPX
MNC091-170215-
/O.NEW.KMPX.SV.W.0184.230817T0141Z-230817T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
841 PM CDT Wed Aug 16 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Western Martin County in south central Minnesota...
* Until 915 PM CDT.
* At 841 PM CDT, a severe thunderstorm was located near Trimont, or
12 miles northeast of Jackson In Jackson County, moving southeast
at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Sherburn around 845 PM CDT.
Welcome around 855 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4371 9486 4381 9486 4384 9483 4372 9445
4352 9460
TIME...MOT...LOC 0141Z 300DEG 42KT 4372 9478
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRB1 follow-up statement
308
WWUS53 KMPX 170201
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
901 PM CDT Wed Aug 16 2023
MNC091-170215-
/O.CON.KMPX.SV.W.0184.000000T0000Z-230817T0215Z/
Martin MN-
901 PM CDT Wed Aug 16 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CENTRAL MARTIN COUNTY...
At 901 PM CDT, a severe thunderstorm was located over Welcome, or 6
miles west of Fairmont, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Public reported hail slightly larger than a quarter.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Martin County, including the following locations... Foxlake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4364 9476 4374 9472 4377 9460 4372 9445
4352 9460
TIME...MOT...LOC 0201Z 307DEG 38KT 4366 9459
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:45 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 16, 6:45 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 645 PM CDT Wed Aug 16 2023 .UPDATE... Issued at 630 PM CDT Wed Aug 16 2023 Evening Update...Convection has developed across northeast Minnesota, and HiRes models show this expanding southwest along the cold front between 7 and 8PM. The MLCAPE axis is narrow, so the wind for strong to severe storms is pretty narrow. However the deep layer shear and synoptic forcing along the boundary may be enough to produce organized convection, so have issued a Severe Thunderstorm Watch for a few counties in east central Minnesota and northwest Wisconsin. The main threat is large hail and damaging wind. The main window for severe weather based on the Updraft Helicity tracks is in the 7pm to 9pm timeframe, but it could last longer if the storms are able to develop a cold pool. && .DISCUSSION...(This evening through Wednesday) Issued at 255 PM CDT Wed Aug 16 2023 KEY MESSAGES: - A conditional severe threat is in place for this evening with damaging winds and large hail as the main threat for any storms that form. - A heat wave continues to look likely this weekend into next week. The intensity of the heat wave each day is still uncertain, but much above normal temperatures expected from Saturday into at least Tuesday. This evening into Tonight... Strong southerly to southwesterly flow today has taken temperatures above normal. These temperatures have helped to mix high winds aloft down to the surface with some gusts as high as 40 mph possible. Frequent gusts so far this afternoon have been closer to 30 mph, but continued heating could allow for some higher gusts still late this afternoon into the early evening. As a cold front continues to move across Minnesota and into Wisconsin later this evening into tonight the weather will change. This front will not only bring down temperatures and the winds, but will provide a source of lift for storms to form. There remains a strong capping inversion that will inhibit the convective ignition this afternoon. By this evening the convective inhibition should start to weaken which could allow for storms to form. If these storms can form they will be able to take advantage of favorable shear to become severe. Forecast LCLs do not support low enough cloud bases for a big tornado threat, so the main risk will be large hail and damaging winds. This capping will be key for determining where these storms will form. The timing and location of the front when the capping weakens will likely be over eastern MN or western WI. There is also greater capping across southern MN than northern MN. So storms will be more likely farther north in MN and in WI if there is still enough instability present or the storms grow upscale into an MCS that can maintain itself later into the night. Based on CAMs and the understanding above timing across MN most likely between 6 and 9 PM with the storms getting past Eau Claire by 11 pm or midnight. Thursday and Friday... Behind the cold front we will be cooler and we expect smoke to mix down to the surface. Thursday will see temperatures below normal with highs in the 70s. Friday will start to warm up again with highs back near normal in the low 80s. With the flow behind this cold front we should see smoke mixing down to the surface from wildfires in Canada once again. Saturday through Wednesday... This period continues to look hot as mentioned in the last several discussions. There has been more variability in recent runs though both with the intensity of the heat and which day will be the peak. For the peak it has been rotating between Saturday and Monday for the peaks with a lot of run to run variability. For intensity the GEFS has come down, but the CMC ensembles have gone up. In the end we have more spread in the possible heat across all the days of this heat wave. A lot of this is tied to the upper pattern at 500 mb. How far north the upper high gets and the presence of shortwaves along the top of this high will be key in determining if we get the peak of the heat or if it stays to our south. With this additional spread our highs have come down as the NBM tries to handle the greater uncertainty in the forecast. Newer runs of the ensemble guidance by Friday should offer more clarity in how this heat plays out. The main message in this heat wave through will be the length of it from Saturday into at least Tuesday, possibly into Wednesday. This will be a long period with little or no break in the heat which will increase the risk for heat related illness. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 630 PM CDT Wed Aug 16 2023 VFR conditions with chances for thunderstorms this evening along the passing cold front. Did speed up the timing of the wind shift at most TAF sites based on the latest obs and forecast guidance. Northwest wind gust near 25 kts are likely on Thursday in the wake of the frontal passage. KMSP... Winds will become more southwest this evening and the strongest gusts are over, so speeds from here on out should be less than 35 kts. Winds will become westerly around 02Z, and northwesterly after that. Gusts on Thursday will be near 25 kts. /OUTLOOK FOR KMSP/ FRI...VFR. Wind S 10-15G25 kts. SAT...VFR. Wind S-SW 10-20 kts. SUN...VFR. Wind NE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...JRB DISCUSSION...NDC AVIATION...JRB
Hazardous weather outlook, Aug 16, 2:06 PM CDT, 6 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 206 PM CDT Wed Aug 16 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 171915- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 206 PM CDT Wed Aug 16 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. This afternoon strong wind gusts of up to 40 mph will be possible. This evening thunderstorms could develop across central and southern Minnesota extending into western Wisconsin tonight. Some of these storms could be strong to severe with wind and hail as the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Near surface smoke could impact air quality Thursday into Friday. A heat wave continues to look likely this weekend into early next week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
In the hours before
Special weather statement, Aug 16, 7:01 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
701 PM CDT Wed Aug 16 2023
MNZ045-170015-
Kanabec MN-
701 PM CDT Wed Aug 16 2023
...A strong thunderstorm will impact portions of northeastern Kanabec
County through 715 PM CDT...
At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of McGrath, or 12 miles northwest of Hinckley, moving
east at 50 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Kanabec County, including the following locations... Snake River
State Forest and Warman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Minnesota.
&&
LAT...LON 4602 9306 4605 9340 4616 9340 4616 9306
TIME...MOT...LOC 0001Z 268DEG 43KT 4611 9317
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JRBSpecial weather statement, Aug 16, 7:10 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
710 PM CDT Wed Aug 16 2023
MNZ045-170030-
Kanabec MN-
710 PM CDT Wed Aug 16 2023
...A strong thunderstorm will impact portions of southeastern Kanabec
County through 730 PM CDT...
At 710 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mora, or 13 miles west of Pine City, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Grasston and Quamba around 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Minnesota.
&&
LAT...LON 4578 9314 4578 9315 4582 9340 4588 9342
4593 9314
TIME...MOT...LOC 0010Z 267DEG 40KT 4585 9326
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JRBSpecial weather statement, Aug 16, 7:55 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
755 PM CDT Wed Aug 16 2023
MNZ082-170130-
Watonwan MN-
755 PM CDT Wed Aug 16 2023
...A strong thunderstorm will impact portions of Watonwan County
through 830 PM CDT...
At 754 PM CDT, Doppler radar was tracking a strong thunderstorm over
Butterfield, or 20 miles northeast of Windom, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
St. James around 800 PM CDT.
Other locations in the path of this storm include Madelia and
Lewisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4385 9486 4410 9486 4408 9437 4385 9436
TIME...MOT...LOC 0054Z 270DEG 40KT 4398 9475
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JRBSpecial weather statement, Aug 16, 8:33 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
833 PM CDT Wed Aug 16 2023
MNZ091-170215-
Martin MN-
833 PM CDT Wed Aug 16 2023
...A strong thunderstorm will impact portions of northwestern Martin
County through 915 PM CDT...
At 833 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trimont, or 15 miles northeast of Jackson In Jackson County, moving
southeast at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Trimont around 845 PM CDT.
Sherburn around 850 PM CDT.
Other locations in the path of this storm include Welcome.
This includes Interstate 90 between mile markers 87 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4359 9464 4373 9486 4385 9486 4385 9478
4379 9450
TIME...MOT...LOC 0133Z 302DEG 35KT 4381 9481
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:01 PM CDT | Special Weather Statement | MPX | Kanabec | 14 min |
| Aug 16, 7:10 PM CDT | Special Weather Statement | MPX | Kanabec | 20 min |
| Aug 16, 7:55 PM CDT | Special Weather Statement | MPX | Watonwan | 35 min |
| Aug 16, 8:33 PM CDT | Special Weather Statement | MPX | Martin | 42 min |
| Aug 16, 9:07 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 38 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.